Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

December 25, 2017Lewis County, Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Dec 25, 2017, 12:49 PM EST for Lewis County, Oswego County, New York. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 25, 2017, 12:49 PM EST (17:49 UTC)
Expired
Dec 25, 2017, 2:15 PM EST
In force
86 min
Issued by
NWS Buffalo, NY

Counties Lewis County, NY, Oswego County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS81 KBUF 251749
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1249 PM EST MON DEC 25 2017

NYZ006>008-251915-
Jefferson-Oswego-Lewis-
1249 PM EST MON DEC 25 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHERN OSWEGO COUNTIES...

At 1241 PM EST, an intense band of lake effect snow band is 
producing snow fall rates of 2 to 4 inches per hour with blowing and 
drifting snow. This band will continue to slowly drift a bit further 
to the north through the early afternoon hours and settle across 
extreme northern Oswego county, southern Jefferson and into Lewis 
county. Visibilities will drop quickly to less than a quarter of a 
mile in this band of lake effect snow.

Locations impacted include...
Oswego, Sandy Island Beach State Park, Stony Point, Lowville,
Pulaski, Adams, Redfield, Selkirk Shores State Park, Highmarket and
Mexico Point State Park.

This includes Interstate 81 between exits 33 and 43.
 
Conditions can deteriorate rapidly in winter weather situations. Be 
prepared for snow or ice covered roads. Slow down and allow extra 
time when traveling.

LAT...LON 4342 7553 4348 7581 4334 7588 4348 7658
      4356 7645 4356 7631 4358 7626 4378 7629
      4385 7641 4385 7646 4401 7516 4361 7511
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 25, 10:53 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 25, 10:53 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1053 AM EST Mon Dec 25 2017

.SYNOPSIS...
Heavy lake effect snows will develop east of the lakes this
afternoon and last through Wednesday. For the rest of the area,
today will be chilly and windy with areas of blowing snow. Temperatures
will be bitterly cold for the upcoming week as Arctic air settles
across our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure will exit into New England this afternoon,
which will bring an end to the general synoptic snowfall.
However, this will quickly be replaced with lake effect snow.
Latest radar, satellite, and observations show lake effect snow
is quickly developing behind this low.

Off Lake Erie...lake effect snow is expected to organize into a
singular heavy band near the NY/PA border early this afternoon.
This will lift northward and focus on southern Erie county late
this afternoon before shifting southward once again this
evening. Also, strong winds and equilibrium levels to 15 kft
will allow this band to extend well inland, reaching Livingston
and Allegany counties at times. Snowfall rates in this intense
band may reach 2 to 3 inches an hour at times. This will impact
travel on Interstate 90 from Angola through the NY/PA state line
into this evening. By late this evening, a lowering inversion
and WNW flow will result in less organized multi- bands off Lake
Erie with variable but still locally heavy snows. This will
have the greatest impact on higher terrain where upsloping will
enhance snowfall rates.

Off Lake Ontario...lake effect snows will quickly intensify
initially focusing on southern Oswego County through early
afternoon and then lifting northward to focus on the Tug Hill
from mid-afternoon onward. The combination of deep equilibrium
levels, upstream moisture, and the long fetch down Lake Ontario
is nearly a perfect set up for heavy lake effect snow. This is
also captured by mesoscale guidance which consistently focuses a
band of heavy lake effect snow on this region. The heaviest snow
will occur during times when a singular band develops with
snowfall rates of 3 to 4 inches an hour possible. Keep in mind,
when this happens the band will be narrow with rapidly changing
conditions over a short distance. This will severely impact
travel on Interstate 81 this afternoon through tonight, and deep
equilibrium levels and strong winds will allow heavy lake snows
to extend well inland into Lewis county and beyond.

In addition to the lake effect, winds will gusty 40 to 50 mph
this afternoon which will result in areas of blowing snow. This
will be an issue in open areas, even where snow has already
ended. For this reason, the winter weather advisory remains in
effect through the remainder of the day even though little
additional snow is expected in areas outside of the lake effect.

Outside of the diminishing synoptic snows and the lake effect
activity... largely dry weather should prevail through
tonight...with just some scattered snow showers or flurries at
times. Meanwhile the ongoing cold air advection regime will
result in falling temperatures for all...with temperatures
initially in the 20s today dropping off to around 10 above
tonight. Coupled with the expected winds...this will allow wind
chills to dip into the negative single digits tonight.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Significant lake snows will continue east of both lakes as we open
this period...but as we push deeper into the week...the snows will
weaken and push south. Meanwhile...all of western and north central
New York will be locked in a deep freeze as temperatures will
average a solid 15 deg below normal. All of this will be brought
about by a persistent high latitude block.

While the pronounced West Coast ridge will break down during this
period...the extraordinarily broad based trough covering the
majority of North America will remain anchored in place. The latter
will include the notorious polar vortex that...while it will
retrograde from Ontario to the Northwest Territories...will continue
to circulate sub arctic air into our region. The coldest air in the
northern hemisphere will be associated with this mid level gyre...
but fortunately for us the heart of this arctic airmass will remain
to our north.

The broad cyclonic flow of very cold air over the still open waters
of the Lower Great Lakes will maintain extreme lake induced
instability...with lapse rates initially exceeding 8 deg c/km up
through H7. This translates into a deep convective layer where very
efficient snow making conditions will be in place. Adding to the
mesoscale dynamics of this lake snow event will be synoptic lift
supplied by a ribbon of vorticity and low level forcing brought
about by thermal troughing. The former marks the relatively sharp
boundary between an anomalously strong 140-150kt H25 jet over the
Tennessee Valley and an equally anomalous weak wind field that will
be found north of the Upper Great Lakes. The result will be an axis
of channelled vorticity. The thermal troughing will be brought about
by the sub arctic airmass that will make its way across the wide
open lakes. This element will only intensify the low level
convergence needed for well organized lake snows. These added
ingredients...along with a multiple lake upstream connection...will
fuel already moderate to heavy lake snows east of Lake Ontario.
These snows will be focused on Oswego County and the southern half
of the Tug Hill Plateau. Meanwhile as for the snows off Lake Erie...
the weaker synoptic lift and lack of upstream priming will lead to
somewhat lower (albeit still impressive) snow accumulations.

As for the day to day details...
A low sheared...280 flow of <-20c H85 air will be in place across
Lakes Erie and Ontario on Tuesday. While the cap will lower to
around 5k ft over lake Erie...the colder mid levels over lake
Ontario will maintain a cap closer to 10k ft. In either case...the
dendritic growth zone will be within a couple thousand feet of the
surface...so there will be little if any chance for any aggregation
to allow the flakes to grow. The result in the sub arctic
environment will be smaller flakes featuring plates and columns. In
any case...snowfall rates of 2 inches per hour should be common in
the vcnty of the Tug Hill...while rates will average an inch or so
per hour along the Chautauqua Ridge. This will result in daytime
accumulations of as much as 9 inches off Lake Erie...while amounts
in excess of a foot can be expected across the Tug. Otherwise...it
will be partly cloudy and frigid with afternoon temperatures
generally averaging 10 to 15...with wind chill values below zero.

Tuesday night...the flow will veer to about 300 degrees. This will
push the Lake Ontario lake effect to the south...off the Tug Hill...
while the Lake Erie snow will become more focused on the Chautauqua
Ridge. This will help to cut 12 hour snowfall accumulations...as
amounts should stay under eight inches. Temperatures Tuesday night
will tumble into the single digits over the western counties...while
mins will be well below zero across the North Country.

Arctic high pressure over the Upper Mississippi Valley Wednesday
morning will push east during the course of the afternoon. This will
help to keep a northwest flow in place over the Lower Great Lakes...
which will gradually push the accumulating Lake Ontario snows
further south to the counties lining its south shore. Afternoon
temperatures will once again struggle to reach 15 f over the western
counties...with readings likely being held below 10 for sites
across the North Country.

Wednesday night into Thursday morning...the arctic high will build
across our forecast area. The light flow within the frigid airmass
will encourage "tea kettle" snows along the south shore of Lake
Ontario while a less sheared environment will keep slightly more
organized lake snows directed across Chautauqua and western
Cattaraugus County. It will be just as cold Wednesday night...if not
colder...than the previous night. Readings across the North Country
could fall to -20f.

The passage of a low amplitude ridge Thursday afternoon and night
will lead to a further lowering of the cap. This will finally bring
an end to the accumulating lake snows and provide us with a respite
before the next synoptic system arrives during the weekend.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
On Friday, a strong upper level low will approach the region,
however there will only be a weak surface reflection with this
system transferring most of its energy to a coastal low. Model
guidance differs on the timing of this, with the 12Z GGEM
considerably faster than the ECMWF/GFS. The forecast favors the
slower guidance which is also supported by continuity from previous
runs. Following this, weak low pressure will move slowly across the
region Friday and Saturday, resulting in a general light synoptic
snow with possibly some lake enhancement.

On Sunday, there will be some lingering lake effect snow behind this
system. How much depends on how close a coastal low is since this
may provide additional moisture which would enhance lake snows. In
general, PoPs are higher than consensus guidance due to lake
enhancement which is not well captured by lower resolution long
range models.

Temperatures will remain well below normal throughout the period.
Highs will only be in the teens in most areas, with temperatures
struggling to climb out of the single digits in the North Country.
Meanwhile nightly lows will be in the single digits south of Lake
Ontario. With better radiational cooling in place, lows will range
from zero to fifteen below across the North Country.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread synoptic snow has largely exited to the east by 15Z,
with this quickly transitioning to primarily lake effect snow
east of the lakes. This will mainly impact the JHW terminal
with occasionally heavy snow possible throughout the TAF cycle.
At JHW vsby should average between 1/2SM and 2SM depending on
the exact location of lake effect bands.

For the remainder of the area today will be windy with areas of
blowing snow resulting in occasional vsby restrictions and
runway conditions. Winds will diminish some tonight with less
(but possibly some) blowing snow overnight.

Outlook...
Tuesday through Wednesday...Areas of lake effect snow
and LIFR/IFR east of the lakes, otherwise MVFR to VFR.
Thursday...A chance of snow showers/MVFR downwind of the
lakes...otherwise mainly VFR.
Friday...VFR/MVFR conditions with a chance of snow.

&&

.MARINE...
Low pressure over the upper Saint Lawrence Valley will pull away
from our region through the rest of the day. In its wake westerly
gales will overspread the Lower Lakes Region from west to east today...
then will continue through most if not all of tonight...before slowly
diminishing through midweek. As such Gale Warnings remain in effect
as outlined below...while Small Craft Advisories remain in effect
for the Niagara River.

&&

.TIDES/COASTAL FLOODING...
A period of strong west winds is expected across Lake Ontario
from this afternoon through early Tuesday morning...resulting
in high wave action. This will in turn lead to the threat of
shoreline erosion at the eastern and southeastern ends of the
lake...particularly in areas where the shoreline is still
unstable following the previous high water levels from earlier
in the year.

Strong southwesterly winds area also causing high waters on Lake
Erie due to a seiche. This will result in minor splashover
flooding along Route 5 near Athol Springs. Winds will shift to
the west late this morning resulting in lowering lake levels by
this afternoon.

&&

.EQUIPMENT...
The KTYX WSR-88D radar at Montague, NY has suffered a motor
failure and will be out of service through 26 December 2017.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Advisory until noon EST today for NYZ010-019-
     085.
     Lake Effect Snow Warning until 6 PM EST Wednesday for
     NYZ005>008-012-019>021-085.
     Lakeshore Flood Warning until 7 AM EST Tuesday for NYZ004>007.
     Winter Weather Advisory until 8 PM EST this evening for
     NYZ001>004-010-011-014.
     Winter Weather Advisory until 1 AM EST Tuesday for NYZ013.
MARINE...Gale Warning until 1 AM EST Tuesday for LEZ040-041.
         Small Craft Advisory until 4 AM EST Tuesday for LEZ020.
         Small Craft Advisory until 7 AM EST Tuesday for
         LOZ030.
         Gale Warning until 4 AM EST Tuesday for LOZ042>045-062>065.

&&

SYNOPSIS...JJR/APFFEL
NEAR TERM...APFFEL/JJR
SHORT TERM...RSH
LONG TERM...APFFEL
AVIATION...APFFEL/JJR
MARINE...JJR
TIDES/COASTAL FLOODING...JJR/RSH/APFFEL
EQUIPMENT...WOOD
Hazardous weather outlook, Dec 25, 11:43 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1143 AM EST Mon Dec 25 2017

NYZ008-012-019>021-085-261645-
Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
1143 AM EST Mon Dec 25 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005>007-261645-
Northern Cayuga-Oswego-Jefferson-
1143 AM EST Mon Dec 25 2017

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.
   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010-011-014-261645-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Ontario-
1143 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-261645-
Wayne-
1143 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ013-261645-
Livingston-
1143 AM EST Mon Dec 25 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-261645-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
1143 AM EST Mon Dec 25 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-261645-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1143 AM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-261645-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1143 AM EST Mon Dec 25 2017

...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-261645-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1143 AM EST Mon Dec 25 2017

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Dec 25, 12:06 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
1206 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     SNOW             HIGHMARKET              43.58N  75.52W
12/25/2017  M15.7 INCH       LEWIS              NY   CO-OP OBSERVER

&&

CORRECTED EVENT

EVENT NUMBER BUF1701991

AR
Local storm report, Dec 25, 12:11 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1211 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             SHERMAN                 42.16N  79.59W
12/25/2017  M12.0 INCH       CHAUTAUQUA         NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701992

AR
Local storm report, Dec 25, 12:23 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1223 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             PERRYSBURG              42.46N  79.00W
12/25/2017  M5.0 INCH        CATTARAUGUS        NY   CO-OP OBSERVER

&&

EVENT NUMBER BUF1701994

AR
Local storm report, Dec 25, 12:24 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1224 PM EST MON DEC 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     SNOW             SOUTH DAYTON            42.36N  79.05W
12/25/2017  M6.0 INCH        CATTARAUGUS        NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701995

AR
Special weather statement, Dec 25, 12:38 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1238 PM EST MON DEC 25 2017

NYZ012-013-019>021-085-251900-
Chautauqua-Cattaraugus-Allegany-Livingston-Southern Erie-Wyoming-
1238 PM EST MON DEC 25 2017

...A BAND OF LAKE EFFECT SNOW WILL CONTINUE TO AFFECT SOUTHERN
WYOMING... CATTARAUGUS...SOUTHERN ERIE...SOUTHWESTERN
LIVINGSTON...CHAUTAUQUA AND ALLEGANY COUNTIES...

At 1232 PM EST, An intense band of lake effect snow producing snow
fall rates of 2 to 4 inches per hour with blowing and drifting of
snow. This lake effect snow band is expected to slowly drift to the
north into southern Erie county through the early afternoon hours.
This band will then settling back south across Chautauqua,
Cattaraugus into Allegany County this evening.

Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.

Locations impacted include...
Jamestown, Olean, Dunkirk, Fredonia, Salamanca, Dansville,
Wellsville, Allegany State Park, Letchworth State Park and
Springville.

This includes the following highways...
 Interstate 390 between exits 4 and 7.
 Interstate 90 between exits 61 and 58.
 Interstate 86 between exits 4 and 33.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4200 7976 4227 7976 4228 7973 4231 7977
      4244 7950 4253 7938 4278 7767 4253 7768
      4253 7772 4200 7775

Reynolds
Special weather statement, Dec 25, 12:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1249 PM EST MON DEC 25 2017

NYZ006>008-251915-
Jefferson-Oswego-Lewis-
1249 PM EST MON DEC 25 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...LEWIS
AND NORTHERN OSWEGO COUNTIES...

At 1241 PM EST, an intense band of lake effect snow band is
producing snow fall rates of 2 to 4 inches per hour with blowing and
drifting snow. This band will continue to slowly drift a bit further
to the north through the early afternoon hours and settle across
extreme northern Oswego county, southern Jefferson and into Lewis
county. Visibilities will drop quickly to less than a quarter of a
mile in this band of lake effect snow.

Locations impacted include...
Oswego, Sandy Island Beach State Park, Stony Point, Lowville,
Pulaski, Adams, Redfield, Selkirk Shores State Park, Highmarket and
Mexico Point State Park.

This includes Interstate 81 between exits 33 and 43.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4342 7553 4348 7581 4334 7588 4348 7658
      4356 7645 4356 7631 4358 7626 4378 7629
      4385 7641 4385 7646 4401 7516 4361 7511

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:36 AM ESTSpecial Weather StatementBUFGenesee, Niagara, Orleans114 min
Dec 25, 7:31 AM ESTLakeshore Flood AdvisoryBUFChautauqua, Erie4 hr
Dec 25, 10:33 AM ESTSpecial Weather StatementBUFOswego27 min
Dec 25, 12:38 PM ESTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Livingston82 min
Dec 25, 2:03 PM ESTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua57 min
Dec 25, 2:15 PM ESTSpecial Weather StatementBUFLewis90 min
Dec 25, 2:37 PM ESTWinter Storm WatchBUFWayne24 hr
Dec 25, 2:59 PM ESTSpecial Weather StatementBUFAllegany, Erie, Livingston, Wyoming61 min
Dec 25, 3:47 PM ESTSpecial Weather StatementBUFLewis, Oswego88 min
Dec 25, 4:01 PM ESTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming59 min
Dec 25, 5:18 PM ESTSpecial Weather StatementBUFLewis, Oswego87 min
Dec 25, 5:23 PM ESTSpecial Weather StatementBUFWyoming22 min
Dec 25, 6:52 PM ESTSpecial Weather StatementBUFLivingston, Wyoming23 min
Dec 25, 6:54 PM ESTSpecial Weather StatementBUFLewis, Oswego51 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.